I have been glancing over my labs, from the last several years, and also currently, and I notice that my bilirubin levels were slightly elevated way back in 2008: 1.3 ( with normal range being 0.2~1.2), then they were back to normal last Oct. 2011, but have been slightly elevated again during Tx, my most recent count was 1.4
At the end of my pregnancies, it gets more elevated, and I can always tell, because I experience this intense itching, under the skin, in my upper arms. Has anyone else experienced elevated bilirubin with their Hep C, and also the itchiness that goes with it? I havent had the itchy upper arms in a long time, but I notice my other "Treatment Twin" who started Tx the same time as me, at my home support-group, also has the elevated bilirubin and we are both slightly jaundiced looking, with sunken in eyes~
I know you can do this yourself but here is this:
I don't know about pregnancies & bilirubin or the significance of elevated bilirubin alone but aren't you (hemolytic) anemic? I think with HCV there is a relationship between low Hgb, elevated Bilirubin & low RBC. I don't know how far over the reference interval bilirubin would have to be to get jaundiced. Hopefully one of our seasoned vets will chime in and give a better explanation.
A bilirubin level of 1.3 or 1.4 is nothing to be concerned about. Normal blood ranges vary between people. The normal range is based on the majority of people in the population. Some labs use a range the tops out at 1 mg/dL. Does this mean every one with a total bilirubin over 1.0 is sick or ill? No. There are no symptoms or ill affects from having bilirubin levels of 1.3 or 1.4. To actually see jaundice you'll need at least 3 mg/dL of bilirubin in your blood. Jaundice can be seen best in the white of the eye and in the tissue under your tongue. Another indicator of jaundice is a darkening or brown color urine.
Levels: What is really high bilirubin levels.
"High" levels of bilirubin (anything over 7 mg/dL) are seen in patients with very advanced liver disease. Severe liver disease can cause levels as high as 40 mg/dL! When this happens it is what we transplant folks call "the Bart Simpson" look! Not so funny when you see it though. So you can see 1.2 or 1.3 is "high" at all.
People that have "Gilbert syndrome" also commonly have slightly elevated bilirubin levels similar to your levels. Strenuous exercise may also increase bilirubin levels. If you are treating your hepatitis and are experiencing hemolytic anemia, of course that will increase your bilirubin level as more red blood cell are dying and being converted into bile.
"sunken in eyes" has nothing to due with bilirubin or Jaundice.
Bilirubin is a yellow waste chemical comes from the normal process of red blood cells' dying after 90 to 120 days. The liver converts bilirubin and sends it out of the body with the bile that goes to the intestine. Excreted bilirubin gives feces (stools) their characteristic brownish color. People with jaundice and bile problems stools turn clay-colored. Hard to miss!
BGal, I'm glad you brought up this subject. I am glad to hear Hector's response, because I came to the same conclusion. If treatment affects the red blood cells and hgb levels, dying rbcs would cause the bilirubin to elevate as it did in my labs. It was only a slight increase and I thought I would watch it and talk to my doc about it. The body is an amazing machine, responding to these powerful drugs we are taking. I must say, I am fascinated by it all. Again, thanx for your post.
Thanks for your responses. Hector is an amazing educator. I had tried googling it, like Idyllic suggested, and just got more confused.
It's amazing how much I just didn't know, about my internal organs, until I got on this Forum.
When I started tx my S-Bilirubin was at 39 (one month into tx). Now it is at 21. Compared to my numbers, yours seem pretty low/normal, BoceprevirGal.
From what I've read, the normal range is between 5 and 25.
I got yellow in the beginning of treatment and my doctor said it had to do with the red blood cells being destroyed. I still look a bit yellow from time to time, but less than in the beginning of tx.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.